For centuries, natural anti-inflammatory compounds have been used to mediate the inflammatory process and often with fewer side effects. We have briefly reviewed several of the most commonly used plant- and animal-derived natural compounds that may possess similar effectiveness in treating the inflammatory reaction seen in both chronic and sub-acute pain syndromes encountered in a typical neurosurgical practice. Ongoing experiments and clinical trials should be continued to guide and provide their scientifically based effectiveness to reduce inflammation and promote wellness.
Prostaglandins act as short-lived localized hormones that can be released by any cell of the body during tissue, chemical, or traumatic injury, and can induce fever, inflammation, and pain, once they are present in the intercellular space. Thromboxanes, which are also hormone activators, can regulate blood vessel tone, platelet aggregation, and clot formation to increase the inflammatory response.[92,82] The inflammatory pathway is a complex biochemical pathway which, once stimulated by injury, leads to the production of these and other inflammatory mediators whose initial effect is pain and tissue destruction, followed by healing and recovery.[34,51] A major component of the inflammatory pathway is called the arachidonic acid pathway because arachidonic acid is immediately released from traumatized cellular membranes. Membrane-based arachidonic acid is transformed into prostaglandins and thromboxanes partly through the enzymatic action of cyclooxygenase (COX)[34,57]. There are two types of COX enzymes, COX-1 and COX-2. Both the enzymes act similarly, but selective inhibition (as accomplished by selective COX-2 inhibiting NSAIDs) can make a difference in terms of side effects.
The first is that inflammation-lowering NSAIDs destroy your gut lining. Check the bottle of ibuprofen or aspirin in your medicine cabinet. You’ll see it right on the label: “NSAIDs such as ibuprofen may cause ulcers, bleeding, or holes in the stomach and/or intestine.”[1] Long-term low-dose aspirin use is particularly likely to cause ulcers and tear holes in your intestine.[2]
×